Allergic-like reactions can occur in patients (both children and adults) when given gadolinium containing contrast agents, even if they have been pre-medicated with corticosteroids and antihistamines, according to a recent study conducted by researchers at the University of Michigan Health Systems in Ann Arbor.
We pre-medicate patients at our institution who have a history of prior allergic-like reaction to gadolinium-containing contrast agents, said Jonathan R. Dillman, MD, lead author of the study. Pre-medication is sometimes also considered in patients who have a history of prior severe allergic-like reaction to another substance (including iodinated contrast material), said Dr. Dillman. While we know from previous studies that allergic-like reactions may occur following pre-medication in the setting of repeat iodinated contrast material injections (the so-called breakthrough reaction), we were uncertain if this phenomenon also occurred in the setting of repeat gadolinium-containing contrast material administration, he said.
The researchers reviewed contrast material reaction forms from the institutions department of radiology over a five-year period. According to the study, eight patients experienced nine allergic-like reactions (one patient experienced two breakthrough reactions) after being administered a gadolinium-containing contrast agent despite being pre-medicated. Of these reactions, six were mild and three were moderate. There were no severe or fatal breakthrough reactions. All patients who experienced breakthrough reactions had a history of allergic-like reactions to either gadolinium or iodine containing contrast media.
While we believe that pre-medication likely decreases an individuals risk of allergic-like reaction to gadolinium-containing contrast material, our study concludes that breakthrough reactions do occur. Radiologists, therefore, must be available to treat an allergic-like reaction following gadolinium-containing contrast material administration, even when a patient has been pre-medicated with corticosteroids and antihistamines, said Dr. Dillman.
|Contact: Necoya Tyson|
American Roentgen Ray Society